Texas, 2013Heavy Rain in Texas, August 12, 2013
August 12, 2013 · NWS AMA · 4 events in 2 counties and zones
Scattered showers and thunderstorms developed along a surface trough draped across the southern Texas Panhandle during the afternoon hours of the 12th. These thunderstorms moved very slowly and stayed over one area for a prolonged period of time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed along a surface trough draped across the southern Texas Panhandle during the afternoon hours of the 12th. These thunderstorms moved very slowly and stayed over one area for a prolonged period of time. This slow movement coupled with unseasonably high Precipitable Water values of 1.4 inches lead to periods of heavy rain across the southern Texas Panhandle. In the most intense downpours, visibility was greatly limited which made traveling on local roadway extremely difficult and dangerous. The surface trough which provided the focus for thunderstorm development moved south of the Texas Panhandle by 6 PM CST which lead to the dissipation of precipitation across the panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 11:56 AM CST, 4 minutes earlier.
Area forecast discussion, Aug 12, 11:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1256 PM CDT MON AUG 12 2013
.AVIATION...
FOR THE 18Z TAFS, THIS IS A SOMEWHAT LOW CONFIDENCE FORECAST.
WHILE A SHRA/TSRA CAN'T BE RULED OUT VIRTUALLY ANY TIME AFTER 19Z,
HAVE THE HIGHEST CONFIDENCE OF VCTS AT KAMA 20Z-00Z. VCTS WILL ALSO
BE POSSIBLE AT KDHT AND KGUY 01Z-07Z, BUT CONFIDENCE IS ONLY
MODERATE AND TIMING IS LOW CONFIDENCE. BETTER CHANCES FOR STORMS AT
KDHT AND KGUY MAY BE AFTER 09Z, BUT CONFIDENCE OF OCCURRENCE TOO LOW
TO MENTION AT THIS TIME. IF THERE IS A DIRECT IMPACT TO A TERMINAL,
BRIEF LIFR CONDITIONS AND GUSTY WINDS UP TO 45 KT WILL BE POSSIBLE.
MVFR CONDITIONS WILL BE POSSIBLE 14Z-15Z AT KDHT AND KGUY, BUT
CONFIDENCE OF OCCURRENCE IS HIGHEST AT KGUY.
JACKSON
&&
.PREV DISCUSSION... /ISSUED 641 AM CDT MON AUG 12 2013/
AVIATION...
12Z TAFS...ONGOING SHOWERS AND THUNDERSTORMS ACROSS EASTERN NM AND
THE SOUTHERN TX PANHANDLE MAY IMPACT KAMA THROUGH 15 OR 16Z...AND
HAVE INSERTED A TEMPO GROUP ACCORDINGLY. COULD SEE A SHOWER OR STORM
NEAR KDHT AS WELL THIS MORNING...ALTHOUGH CHANCES ARE LESS...AND THE
PRECIPITATION IS EXPECTED TO REMAIN SOUTH OF KGUY. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
TONIGHT. FOR NOW WILL CARRY A VCTS MENTION AT KDHT AND KGUY FROM
02-07Z AND 03-08Z RESPECTIVELY...MARKING THE LOCATIONS AND TIMES OF
HIGHEST CONFIDENCE OF THUNDERSTORM OCCURRENCE. HOWEVER...THUNDERSTORMS
CAN/T BE RULED OUT AT OTHER TIMES LATE THIS AFTERNOON AND TONIGHT...OR
AT THE KAMA TERMINAL.
OUTSIDE OF THE SHOWERS AND THUNDERSTORMS...VFR CONDITIONS ARE
ANTICIPATED. THERE IS A SMALL THREAT OF LOW CLOUDS AT KGUY LATE
TONIGHT BEHIND A WEAK FRONTAL BOUNDARY...BUT CONFIDENCE IN AN MVFR OR
LOWER CIG IS LOW AT THIS POINT. SOUTHWEST WINDS WILL GUST UP TO 20
KTS AT KAMA AND KDHT LATE THIS MORNING THROUGH THIS AFTERNOON.
KB
PREV DISCUSSION... /ISSUED 405 AM CDT MON AUG 12 2013/
DISCUSSION...
MOISTURE AXIS ACROSS THE PANHANDLES IS NOT GOING ANYWHERE ANY TIME
SOON. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE TODAY AS THE
MOISTURE COMBINES WITH WEAK SHORT WAVE TROUGHS MOVING ACROSS THE
REGION. A WEAK BOUNDARY COULD SETTLE INTO THE NORTHERN CWA TONIGHT
AND THIS MAY ENHANCE SHOWERS AND THUNDERSTORMS...SO HAVE GONE WITH
HIGHEST POPS THERE.
UPPER RIDGE OVER TEXAS WILL THEN MOVE BACK TO THE WEST WHERE IT WILL
TAKE UP RESIDENCE OVER THE SOUTHERN ROCKIES FOR THE REST OF THIS
FORECAST. WITH A RIDGE OVER THE WEST AND A TROUGH TO OUR EAST...
THIS WILL KEEP THE PANHANDLES IN A NORTHWEST FLOW ALOFT THROUGH THE
REST OF THIS WORK WEEK. A COLD FRONT WILL PUSH THROUGH THE
PANHANDLES TUESDAY NIGHT...SO THIS WILL AGAIN HELP TO ENHANCE THE
SHOWER AND THUNDERSTORM CHANCES. AM A LITTLE CONCERNED THAT WE MAY
HAVE A LULL IN THE RAIN CHANCES ON WEDNESDAY BEHIND THE FRONT. IT
MAY TAKE THE ATMOSPHERE SOME TIME TO RECOVER BEHIND THIS FRONT AND
WE MAY NOT SEE MOUNTAIN CONVECTION ROLL THIS WAY UNTIL WEDNESDAY
NIGHT AND THIS MAY BE CONDITIONAL BASED ON HOW MUCH INSTABILITY IS
FOUND ACROSS THE PANHANDLES. AT ANY RATE...DO NOT HAVE THE
CONFIDENCE TO LOWER POPS ON WEDNESDAY NOW AS THERE WILL BE A LOT OF
MESOSCALE FACTORS PLAYING IN THIS SCENARIO AS WELL.
NORTHWEST FLOW ALONG WITH UPPER LEVEL SHORT WAVE TROUGHS WILL KEEP
RAIN CHANCES IN THE FORECAST THROUGH SATURDAY. THE FLOW ALOFT
BECOMES MORE NORTHERLY BY SUNDAY...SO IT MAY BE TOUGHER TO BRING
MOUNTAIN CONVECTION INTO THE PANHANDLES. WE WILL HAVE TO RELY ON A
SHORT WAVE TROUGH MOVING THROUGH THE FLOW TO BRING US A CHANCE OF
RAIN. AT THIS POINT...AM NOT WILLING TO ADD POPS BASED ON THE
POSSIBILITY THAT A SHORT WAVE TROUGH MAY BE MOVING BY AT THIS TIME.
TEMPERATURES WILL BE TRICKY BEHIND THE FRONT ON WEDNESDAY. IF
CLOUDS STAY IN ALL DAY...THEN OUR HIGH TEMPERATURE FORECAST WILL BE
WAY TOO WARM.
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
SUNDAY DUE TO THE EXPECTED RAINFALL. RELATIVE HUMIDITY VALUES WILL
ALSO STAY ABOVE 20 PERCENT AND WINDS ARE EXPECTED TO REMAIN BELOW 20
MILES AN HOUR.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
CLK/JJ
Hazardous weather outlook, Aug 12, 3:13 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
413 AM CDT MON AUG 12 2013
OKZ001>003-TXZ001>020-122115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
413 AM CDT MON AUG 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT.
A STORM OR TWO MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
HEAVY RAIN MAY ALSO LEAD TO ISOLATED AREAS OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES THROUGH
SATURDAY. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. HEAVY RAIN MAY ALSO CAUSE ISOLATED
AREAS OF FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
GOEHRING
Heavy Rain, Potter
- When
- August 12, 12:00 PM CST to 3:00 PM CST
- Where
- Potter County, 7 mi ENE of Valle de Oro
- Reported by
- Broadcast Media
- Coordinates
- 35.489, -101.995
Slow moving thunderstorms developed over Potter County during the early afternoon hours of the 12th. These thunderstorms moved slowly and produced heavy rain. A KVII Schoolnet site at Lahey Creek, 7 miles east-northeast of Valley De Oro, (Potter County) reported 2.52 inches of storm total precipitation. No swift water rescues or stranded motorist were reported in association to this heavy rain.
Heavy Rain, Donley
- When
- August 12, 2:00 PM CST to 5:00 PM CST
- Where
- Donley County, 1.98 mi E of Clarendon
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.928, -100.865
Heavy rain over Donley County indirectly caused a fatal car wreck around 3 pm CST 2 miles east of Clarendon (Donley County). A 2012 Cadillac SRX was traveling in the eastbound lane of U.S. Highway 287 when it encountered heavy rain from a thunderstorm. Visibility was restricted to the point of the driver of the Cadillac stopped on the highway. An eastbound 2005 Ford F-250 pickup truck struck the rear of the Cadillac. The driver of the Cadillac was pronounced decease at the scene and the passenger of the Cadillac was transported to a local hospital in critical condition. The status of the pickup driver is unknown at the time of this report.
Heavy Rain, Donley
- When
- August 12, 2:00 PM CST to 5:00 PM CST
- Where
- Donley County, 2.32 mi NNW of Clarendon to 1.15 mi ESE of Clarendon
- Reported by
- Storm Chaser
- Coordinates
- 34.960, -100.918
Slow moving thunderstorms developed over the city of Claredon (Donley County) during the early afternoon hours of the 12th. These thunderstorms moved slowly and produced heavy rain. A storm chaser in Clarendon (Donley County) reported this heavy rain caused minor flooding in the city of Clarendon (Donley County) on U.S. Highway 287 and U.S. Highway 70. No swift water rescues or stranded motorist were reported in association to this flooding.
Heavy Rain, Donley
- When
- August 12, 2:00 PM CST to 5:00 PM CST
- Where
- Donley County, 11 mi N of Clarendon
- Reported by
- Broadcast Media
- Coordinates
- 35.089, -100.900
Slow moving thunderstorms developed over Donley County during the early afternoon hours of the 12th. These thunderstorms moved slowly and produced heavy rain. A KVII Schoolnet site at Matthews Ranch, 11 miles north of Clarendon, (Donley County) reported 4.01 inches of storm total precipitation. No swift water rescues or stranded motorist were reported in association to this heavy rain.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Kentucky, August 12, 2013$47,000 · 52 kt wind · 18 events
- Damaging Winds and Lightning Strike in Mississippi, August 12, 2013$65,000 · 50 kt wind · 9 events
- Flash Flooding and Flood in Arkansas, August 12 to 13, 2013$51,000 · 52 kt wind · 6 events
- Flash Flood and Flooding in Kansas, August 12 to 16, 20131.75 in hail · 34 events
- Flash Flood and Hail in Oklahoma, August 12, 2013$38,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Georgia, August 12, 20132 injured · $20,000 · 60 kt wind · 3 events
- Lightning Strike in Wyoming, August 12, 2013$35,000 · 1 event
- Lightning Strike in Michigan, August 12, 2013$25,000 · 1 event
- Damaging Winds in Pennsylvania, August 12 to 13, 2013$22,000 · 50 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 12 to 13, 2013$10,000 · 19 events
- Flash Flooding and Hail in Kansas, August 12, 20131.75 in hail · 16 events
- Damaging Wind in Virginia, August 12, 2013$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475036, 475033, 475034, 475035.